Alabama, 2004

Tornado in Alabama, December 7, 2004

December 7, 2004 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 7, 2:55 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 7, 2:55 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 AM CST TUE DEC 7 2004

.SHORT-TERM DISCUSSION UPDATE

A LINE OF SEVERE THUNDERSTORMS WAS RAPIDLY APPROACHING THE
NORTHWESTERN CORNER OF THE CWA.  BEST TWO HOUR SURFACE PRESSURE
FALLS EXTENDED FROM CENTRAL TN INTO NORTHWEST AL.  MOST UNSTABLE
CAPES WERE ON THE ORDER OF 500 TO 750 J/KG...WHILE 0-3 KM SR
HELICITY VALUES WERE ABOVE 350 M2/S2.  EXPECT THE STRONGEST HELICITY
VALUES WILL LIFT NORTHWARD WITH TIME.

SOME OF THE MOST SIGNIFICANT LIGHTNING WAS ASSOCIATED WITH THE
STORMS OVER WINSTON COUNTY...MISSISSIPPI...AND SCOTT
COUNTY...MISSISSIPPI.

SO FAR HAVE SEEN SEVERAL BOWS WRAP UP INTO COMMA HEAD SHAPES OVER
MISSISSIPPI.  EXPECT SEVERE WEATHER THREAT TO MOVE INTO MARION...AND
LAMAR COUNTIES AFTER 300 AM.

03

&&
Hazardous weather outlook, Dec 6, 1:38 PM CST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 PM CST MON DEC 6 2004

ALZ011>015-017>050-071330-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
138 PM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

A BAND OR LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE
INTO THE SOUTHEASTERN UNITED STATES LATE TONIGHT.  THESE
THUNDERSTORMS SHOULD START TO MOVE INTO WESTERN ALABAMA DURING THE
EARLY MORNING HOURS ON TUESDAY...BETWEEN 3 AND 6 AM.  THE MAIN THREAT
FROM THIS LINE OF STORMS IS EXPECTED TO BE DAMAGING STRAIGHT LINE
WINDS.  HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT...EITHER IN
STORMS THAT SHOULD DEVELOP AHEAD OF THE LINE OR IN BRIEF SPIN-UPS
WITHIN THE LINE ITSELF.

THESE THUNDERSTORMS WILL ALSO BRING A THREAT OF LOCALLY HEAVY
RAINFALL...WHICH COULD CAUSE FLASH FLOODING AND RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

THE ONGOING SEVERE WEATHER THREAT TONIGHT WILL CONTINUE INTO TUESDAY
AFTERNOON...WITH A SQUALL LINE WITH DAMAGING WINDS LIKELY TO CONTINUE
TO MOVE ACROSS CENTRAL ALABAMA. THERE IS A CHANCE THAT THE FIRST
SQUALL LINE WILL WEAKEN. IF THIS HAPPENS...THEN PARTS OF EASTERN
ALABAMA SOUTH OF INTERSTATE 85 COULD SEE A REDEVELOPMENT OF
THUNDERSTORMS AS CONDITIONS DESTABILIZE ONCE AGAIN TUESDAY AFTERNOON.

ANOTHER STORM SYSTEM IS FORECAST TO BRING MORE RAIN AND POSSIBLE
THUNDERSTORMS ON THURSDAY AND FRIDAY.  RAINFALL ASSOCIATED WITH THIS
SYSTEM COULD AGGRAVATE ANY ONGOING FLOODING CAUSED BY THE RAIN
EARLIER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION DUE TO THE SEVERE WEATHER THREAT TONIGHT AND TUESDAY.

The radar

The Columbus AFB radar (KGWX), 37 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lamar

When
December 7, 4:02 AM CST to 4:06 AM CST
Where
Lamar County, 11 mi W of Millport
Rating
F2
Path length
3 mi
Path width
75 yd
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
33.567, -88.267

A tornado crossed the Mississippi-Alabama state line at 402 AM. The tornado caused F2 damage along its relatively short path in Mississippi. The tornado produced only F0 damage in Alabama. The tornado path in Alabama started near the Luxapallia Creek in far southwest Lamar County. The tornado snapped off and uprooted numerous trees along its entire northeastward path. The tornado ended near the intersection of Baines Circle and CR 12. One home sustained shingle damage and a few out-buildings were damaged near the ending point. The tornado was approximately 3.0 miles long and 75 yards wide at its widest point in Alabama. The tornado began approximately 3 miles southwest of Steens, Mississippi where it produced the most significant damage.Begin: 33 33.808/88 16.255 End: 33 35.081/88 13.692

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430050.